Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

August 8, 2023Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 8, 2023, 6:36 PM MDT for Crowley County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 6:36 PM MDT (00:36 UTC)
Expired
Aug 8, 2023, 7:00 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.88 in
Wind
55

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 13 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS85 KPUB 090036
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
636 PM MDT Tue Aug 8 2023
 
COZ085-086-089-090100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
636 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties through
700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Truckton, or 23 miles northeast of Pueblo Airport,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 10405 3852 10386 3846 10385 3846 10425
      3855 10426 3862 10405
TIME...MOT...LOC 0036Z 264DEG 21KT 3852 10418 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:45 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
245 PM MDT Tue Aug 8 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM MDT Tue Aug 8 2023

Key Messages:

1) Critical Fire Weather conditions persist across portions of the
area today and San Luis Valley tomorrow

2) Isolated strong storm cant be ruled out over N El Paso and Kiowa
countiest late this afternoon into tonight.

Currently...

Well defined, compact, mid level shortwave was noted spinning over
western WY and it was moving east-southeast. This feature was
causing stronger gap flow winds to push out onto the plains of SE CO
this afternoon. These gap flow winds have not advanced too far east
but are quite distinct in the clear-air radar imagery and also in
the radar velocity fields.

Temps at 2 pm were seasonable on the plains with 90s immediately
east of the mtns and 80s farther east. Temps in the SLV were in the
80s

Rest of Today into Tonight...

Shortwave to our north may have some impact to our wx tonight. A
storm may affect the far northern sections of EL Paso county and
posibley the northeast sections of the southeast plains (i.e., Kiowa
county area) this evening and possibly during the early morning
hours. Some threat of large hail and gusty winds with this activity.
The main issue with this system is it will drive a modest boundary
southward which will cross the Palmer prior to the midnight hour.
This system is rather compact so the influence of the gusty winds
later tonight will mainly impact areas north of US50.

In addition, some high based convection may roll across the plains,
especially along and south of US50, late this afternoon and early
evening, producing some gusty winds and few CGs.

Tomorrow...

Overall dry. Some guidance has a few shower over the far southeast
plains early tomorrow morning but for now will keep pops silent this
region. SPC has no thunder over the state for tomorrow. With the
front through the area, temps over the plains will drop about 5
degrees as compared to today. Expect highs in the 80s plains. As for
the San Luis valley, temps will be similar to today. As for fire
weather highlights, best chance of critical fire weather conditions
will mainly be in the San Luis Valley.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 242 PM MDT Tue Aug 8 2023

Key Messages:

1) Increasing precipitation chances for southern Colorado through
Tuesday of next week.

2) Steady, warm, and above average temperatures across southern
Colorado through Tuesday of next week.

Thursday - Tuesday: For the end of the week and through to the start
of next week, an uptick in active weather is anticipated for
southern Colorado. Synoptically, a ridge of high pressure will
slowly build and wedge its way over the Colorado region, which
ensemble model guidance are in strong agreement on, leading to high
confidence in this pattern evolution. This pattern will increase
subsidence over the area, which is overall unfavorable for
precipitation development. With that said though, a modest moisture
plume will wrap around the western periphery of the building high
pressure. This increase in moisture will allow for a surge in
scattered to numerous rain showers and thunderstorms across southern
Colorado, but especially along the mountains, where diurnally driven
upslope forcing will reinforce precipitation development. Looking at
temperatures, given the high pressure in place, a steady set of warm
days is anticipated for southern Colorado. Much of the region will
warm to above average temperatures for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 242 PM MDT Tue Aug 8 2023

VFR conditions will occur during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS.

A sharp outflow/trough boundary is fcst to move across KCOS prior to
midnight tonight, and this will shift the winds into the NNE and
become gusty for 2-3 hours before decreasing. This front will also
impact KPUB shortly thereafter but impacts will be less.

Smoke from fires to our west are starting to make the skies hazy,
and with the fires increasing in size and amount, the haze will only
likely get worse as the month progresses.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ223>225-229-
230.

Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Tue Aug 8 2023

COZ058>089-093>099-091800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the region today. Any
storms in the mountains will be high based and produce mostly
gusty winds and a few cloud to ground lightning strikes. The
overall best chance of storms over the mountains today will be
along the Colorado and New Mexico border region.

Over the plains, Isolated storms will be possible across all of
the plains. One or two storms may be strong, generally east of a
line from La Junta to Kim, The overall best chance of an isolated
severe storm will be over Kiowa county this evening. Strong gusty
outflow winds and possibly hail to the size of quarters will be
possible.

Critical fire weather conditions will be possible over the eastern
San Juan mountains, the San Luis valley, the Southern mountains
and the southern I-25 corridor region.

Due to the increasing amount of fires over the western United
States, and the westerly wind flow aloft, the haze over the
region will be on the increase.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible Wednesday afternoon
and evening over the San Luis Valley, where gusty winds and dry
conditions are forecast to persist.

Afternoon and evening thunderstorms will return to the mountains
on Thursday, then spread across most of southern Colorado from
Friday into the weekend. The main risks from storms each day will
be lightning, gusty winds to 45 mph and brief heavy rainfall. As
moisture increases over the weekend, a flash flood risk may
develop over recent burn scars, as storms will tend to be slow
moving both days.

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Aug 8, 5:56 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
556 PM MDT Tue Aug 8 2023

COZ085-086-090045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
556 PM MDT Tue Aug 8 2023

...Strong outflow produced by a thunderstorm will impact portions of
southeastern El Paso and northeastern Pueblo Counties through 645 PM
MDT...

At 555 PM MDT, Doppler radar was tracking a strong outflow produced
by a thunderstorm 7 miles southeast of Hanover, or 20 miles
northeast of Pueblo Airport, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3867 10405 3847 10405 3845 10406 3834 10418
      3855 10471 3868 10463
TIME...MOT...LOC 2355Z 295DEG 16KT 3855 10433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, Aug 8, 6:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
636 PM MDT Tue Aug 8 2023

COZ085-086-089-090100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
636 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties through
700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Truckton, or 23 miles northeast of Pueblo Airport,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 10405 3852 10386 3846 10385 3846 10425
      3855 10426 3862 10405
TIME...MOT...LOC 0036Z 264DEG 21KT 3852 10418

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:53 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo40 min
Aug 8, 7:21 PM MDTTornado WarningPUBKiowa39 min
Aug 8, 8:23 PM MDTSpecial Weather StatementPUBKiowa67 min
Aug 8, 9:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
Aug 8, 9:49 PM MDTSpecial Weather StatementPUBKiowa26 min
Aug 8, 9:56 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers68 min
Aug 8, 10:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 8, 10:40 PM MDTTornado WarningPUBKiowa17 min
Aug 9, 9:18 AM MDTSevere Thunderstorm WarningPUBKiowa27 min
Aug 9, 9:35 AM MDTSpecial Weather StatementPUBKiowa25 min
Aug 9, 9:49 AM MDTSpecial Weather StatementPUBKiowa26 min
Aug 9, 10:14 AM MDTSpecial Weather StatementPUBKiowa31 min
Aug 9, 10:28 AM MDTSevere Thunderstorm WarningPUBBent, Prowers32 min
Aug 9, 10:36 AM MDTSpecial Weather StatementPUBProwers24 min
Aug 9, 11:00 AM MDTSpecial Weather StatementPUBProwers30 min
Aug 9, 11:01 AM MDTSpecial Weather StatementPUBProwers29 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.